1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Hair loss due to Type 2 Diabetes?

Discussion in 'Fitness, Exercise and Sport' started by vjykmr89, Aug 18, 2012.

  1. Diamattic

    Diamattic Type 1 · Well-Known Member

    Messages:
    681
    Likes Received:
    1,039
    Trophy Points:
    158
    When this happened to me i was told by my doctor that the hair loss NOW was due to high blood sugars MONTHS AGO. Your hair coming out may not be a result of anything you are doing now, and you may just have to wait it out and if your sugars are normal and stay normal then it should stop and grow back.

    The hair loss may be from the stress your body went through months ago before diagnosis. This high stress caused your hair to go into their 'resting' phase early which means that they will fall out early. It is essentially loss from stress.

    If the stress has been relieved (ie - your sugars are now normal) then all you can do is wait for those hairs to all fall out, and then do your best to stay healthy so that they can regrow.

    I would still be sure to see a doctor to make sure it is not a different issue, as hair loss can be a sign of other aliments so you should see a doctor.

    My story ended with all the hairs falling out over a month or so following my diagnosis and then growing back, and now I have no hair issues, all back to normal.. So if you have what i had it should be fine over time.
     
    • Like Like x 1
    • Agree Agree x 1
  2. Odette48

    Odette48 Type 2 · Newbie

    Messages:
    3
    Likes Received:
    2
    Trophy Points:
    43
    I was diagnosed last June type 2 with hba1c of 51, managed to lose nearly two stone and my last 3 hba1c results have been 38, so quite pleased with myself thinking I can manage this, (except the last couple of weeks really struggling to leave the carbs alone - but that's another issue). I knew my hair was thinning a little bit on top but put it down to putting it up a lot in a clip when I was younger, also my mum colours it for me and has said on several occasions its thinning a bit. I was in complete denial as I am always known by everyone has 'her with all the hair' which is (or shall I say was) thick and curly. This last week or say the truth has hit home and my hair has probably halved on the top part of my scalp and the forehead hairline. I have just spent a couple of days in tears and feel sick about it, and also googled like mad in the hope it is not permanent. I am on 3 x 500mg of Metformin. Is it the medication, which I am now thinking of stopping because of this or is it the uncontrolled blood sugar Levels before I was diagnosed or is it the change in diet and the weight loss (Which was very gradual stone and half in 8 months) or is it menopause? Feel so desperate now and hope signing up to this website will help me feel I am not alone. I have ordered multi-vits for menopause and caffeine /biotin shampoo & conditioner and gel, here's hoping !!!
     
    • Hug Hug x 1
  3. coby

    coby Type 2 · Well-Known Member

    Messages:
    190
    Likes Received:
    110
    Trophy Points:
    103
    I have the same problem Odette48. I began Metformin five months ago upon diagnosis, and, like you, take three 500mg per day. It's really only the past couple of weeks that I have noticed how much hair I'm losing, and mine has always been fine hair ... never thick. When I rinse my hair after washing, it comes out in clumps and is pretty scary to say the least!
    I wish I knew if it is the Metformin or not?
    Does anyone else know the answer to this I wonder?
     
  4. Resurgam

    Resurgam Type 2 (in remission!) · Expert

    Messages:
    6,496
    Likes Received:
    4,201
    Trophy Points:
    198
    After a few weeks on Metformin and Atorvastatin my hair was filling the brush every morning and evening. That was at the start of 2017 and it hasn't grown back even though I binned the tablets at the end of 2016. My hair is so thin now, but at least all the other side effects seem to have faded away - except I still can't drink tea, but I think that is more mental than physical - tasting things for Allied Lyons used to be my profession
     
    • Informative Informative x 1
  5. nomoredonuts

    nomoredonuts Type 2 (in remission!) · Well-Known Member

    Messages:
    1,778
    Likes Received:
    3,324
    Trophy Points:
    178
    Definitely worth bumping this thread. When I told my meanie family that my thinning hair was due to diabetes, they laughed! Yeah, right!
    I don't yet look like my avatar though.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook